Alert archive / Connecticut / River Flood Warnings in 2020
River Flood Warning 2, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Apr 13, 2020, 4:50 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Apr 13, 2020, 7:29 PM EDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2020, 4:50 PM EDT (20:50 UTC)
- In effect from
- Apr 13, 2020, 7:29 PM EDT
- Expired
- Apr 13, 2020, 10:32 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Housatonic River at Stevenson (STVC3). The gauge peaked at 11.70 ft at Apr 13, 2020, 8:00 PM EDT.
- Action stage
- 8 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
721 WGUS41 KALY 132050 FLWALY BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Albany NY 450 PM EDT Mon Apr 13 2020 CTC001-009-140900- /O.NEW.KALY.FL.W.0002.200413T2329Z-200414T1835Z/ /STVC3.1.ER.200413T2329Z.200414T0000Z.200414T1234Z.NO/ 450 PM EDT Mon Apr 13 2020 The National Weather Service in Albany has issued a * Flood Warning for the Housatonic River At Stevenson Dam. * Until Tuesday afternoon. * At 4:30 PM EDT Monday the stage was 9.8 feet. * Flood stage is 11.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage this evening to a crest of 11.2 feet. It will then fall below flood stage Tuesday morning. * Impact...At 11.0 feet, Flood stage. && Housatonic River Stevenson Dam Flood Stage: 11.0 Observed Stage at Mon 4 pm: 9.8 Forecast: Mon 2 pm MSG Mon 8 pm 11.2 Tue 2 am 11.2 Tue 8 am 11.2 Tue 2 pm 9.1 Tue 8 pm 6.9 Wed 2 am 6.7 Wed 8 am 6.7 Wed 2 pm 6.7 Wed 8 pm 6.7 Thu 2 am 6.7 Thu 8 am 6.7 && LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326 $$ IAA/MSE
1 follow-up statement
716 WGUS81 KALY 140232 FLSALY Flood Statement National Weather Service Albany NY 1032 PM EDT Mon Apr 13 2020 CTC001-009-140345- /O.CAN.KALY.FL.W.0002.000000T0000Z-200414T1835Z/ /STVC3.1.ER.200413T2329Z.200414T0000Z.200414T1234Z.NO/ 1032 PM EDT Mon Apr 13 2020 ...The Flood Warning for the Housatonic River At Stevenson Dam has been cancelled... The Flood Warning is cancelled for the Housatonic River At Stevenson Dam. * At 9:30 PM EDT Monday the stage was 10.6 feet. * Flood stage is 11.0 feet. * Forecast...The river is expected to fall to 8.6 feet Thursday evening. && Housatonic River Stevenson Dam Flood Stage: 11.0 Observed Stage at Mon 9 pm: 10.6 Forecast: Tue 2 am 10.5 Tue 8 am 10.5 Tue 2 pm 10.2 Tue 8 pm 9.9 Wed 2 am 9.5 Wed 8 am 9.3 Wed 2 pm 9.2 Wed 8 pm 9.0 Thu 2 am 8.9 Thu 8 am 8.8 Thu 2 pm 8.7 && LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326 $$ DBT
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Apr 13, 4:00 PM EDT, 50 minutes earlier.
Area forecast discussion, Apr 13, 4:00 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
400 PM EDT Mon Apr 13 2020
.SYNOPSIS...
A cold front will track east of the area early this evening.
Showers and gusty winds will accompany the front, then winds will
diminish later tonight as high pressure builds in from the west.
High pressure will bring dry, cool weather on Tuesday, then a weak
storm system will bring a low chance for a shower to parts of the
area on Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High wind warnings continue for western Massachusetts and northwest
Connecticut as well as the mid- Hudson valley east of the Hudson
river until 7 pm. Wind advisories continue farther west and north
into this evening. Showers continue to move from south to north
across the area in a deep, increasingly moist southerly flow.
Southerly winds continue from 50 to 70 kts just above the ground.
Strong gusts continue to mix down on occasion with reports of
sporadic tree damage. Strongest measured gusts have been at Beacon
where values of just over 60 mph have been observed. Given that
Beacon is just northwest of Beacon mountain this is an indication
that the most favored areas for high wind gusts will continue to be
areas along or near north- northwest facing slopes as well as higher
elevations.
Showers will continue across the area into this evening. One area of
concern is an area of convection that developed over central Pa
earlier this afternoon and has moved east to the I-81 corridor
through 330 pm. There remains the possibility that these showers and
isolated thunderstorms could produce some localized damaging winds
as they move across our area toward early evneing. Any convection
would increase the possibility of strong to damaging winds mixing to
the surface and this will be watched closely through early this
evening. SPC has nudged their marginal risk of severe weather
slightly north to include a larger part of our area to account for
this possibility.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
After a period of gusty westerly winds this evening, the wind will
diminish overnight as high pressure over the central CONUS begins
building toward the region. 850 mb temperatures east of Lake Ontario
will fall to around -10 C late tonight which will be enough to bring
some light rain and snow showers east of the lake across northern
Herkimer and into Hamilton counties for a few hours overnight. High
pressure will bring dry, cool weather to the area on Tuesday with
highs mostly from the upper 40s to mid 50s.
A combination of weak short-wave energy lifting northeast around our
large-scale upper trough centered over the mid-west, and a weak
northern branch feature moving across the Great Lakes, will bring
some small chances for light rain showers Tuesday night and
Wednesday. The best chance for a shower would seem to be late
Tuesday across the mid-Hudson valley in association with the
southern system, or perhaps north and west of the Capital district
Wednesday afternoonn in association with the northern system. Either
way, precipitation amounts will be light and widely scattered. High
temperatures Wednesday will remain a bit below normal for mid April,
ranging from the mid 40s to lower 50s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The longwave trough will remain over the region on Thursday with an
embedded shortwave passing through the flow. This will bring a few
rain showers to the region (perhaps mixed with snow in the higher
elevations) but activity is expected to be isolated in nature given
the lack of moisture. A small area of high pressure builds in for
Thursday night into early Friday with a period of dry and mostly
clear weather.
From Friday into Saturday, we will go more into a zonal flow with
another upper-level shortwave racing from the central Plains to the
mid-Atlantic and Northeast. Timing of this shortwave is poor amongst
the model guidance. Will continue to use a blended approach at this
time, but the chance for some rain/snow will return.
In the wake of this feature, another broad upper-level trough will
build southward from Canada Sunday into Monday. A couple of
shortwaves and weak surface lows may bring another round of
scattered rain showers (and possibly higher elevation snow showers).
Temperatures will continue to run 4-8 degrees below normal to start
the period but may trend closer to normal by the end.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 18z, a strong low pressure system continues to lift northward
into Ontario/Quebec. The remainder of the afternoon will feature
generally MVFR cigs with scattered showers with MVFR/VFR vsbys (KPSF
may have a few brief periods of IFR cigs/vsbys).
Between 21z/Mon and 00z/Tue, a line of convective showers (currently
across central PA and western NY) are expected to track across the
region. Within this time frame, a rumble of thunder and a period of
moderate to heavy rain will be possible. This has been added into a
TEMPO group with this update. Strong winds may accompany this
convective line as well.
Following this line, the cold front will sweep through with VFR cigs
returning during the evening hours. A brief shower may linger for a
few hours; otherwise, expect drier weather through Tuesday morning.
Surface winds will remain gusty out of the south at 10-20 kt with
gusts to 35 kt through this afternoon. LLWS will remain a factor
this afternoon as well with winds at 2000 ft between 45-60 kt. Wind
will then shift to the west around 00z/Tue at 15-25 kt with gusts to
40 kt before lessening later tonight. Wind will remain out of the
west tomorrow morning at 10-15 kt with some gusts to 25 kt.
Outlook...
Tuesday: Low Operational Impact. Breezy. Tuesday Night: Low
Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will bring showers and gusty winds to the area until
early this evening, then clearing weather with diminishing winds can
be expected overnight as the front moves east of the area and high
pressure builds in from the midwest. In the wake of the fron, it
will be cooler for the rest of the week with below normal
temperature for mid April.
Strong south winds 15 to 30 mph with gusts over 45 mph are expected
through into this evening, shifting to west during the evening. West
to northwest winds will diminish to 10 to 20 mph with gusts to 30
mph by daybreak Tuesday.
RH values will drop to around 30 percent Tuesday afternoon with west
to northwest winds 10 to 20 mph and gusts to 30 mph.
&&
.HYDROLOGY...
Rainfall amounts with today's weather system have ranged mostly from
0.5 to 2.00 inches, with highest amounts mainly on the south facing
slopes of the Catskills, Adirondacks and northwest Connecticut.
River levels will rise late today and tonight, but current forecasts
suggest that the only location that can expect any flooding will be
at Hinkley Dam. Minor urban and poor drainage flooding could also
occur late this afternoon or early this evening with any heavy
downpours.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EDT this evening for CTZ001-013.
NY...Wind Advisory until 11 PM EDT this evening for NYZ032-033-
038>041-047>053-058-063-082.
High Wind Warning until 7 PM EDT this evening for NYZ054-060-
061-065-066.
Wind Advisory until 8 PM EDT this evening for NYZ042-043-059-
064-083-084.
MA...High Wind Warning until 7 PM EDT this evening for MAZ001-025.
VT...Wind Advisory until 8 PM EDT this evening for VTZ013>015.
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...Rathbun
AVIATION...Rathbun
FIRE WEATHER...MSE
HYDROLOGY...NASHazardous weather outlook, Apr 13, 4:29 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 429 PM EDT Mon Apr 13 2020 CTZ001-013-MAZ001-025-NYZ054-060-061-065-066-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Western Columbia- Eastern Columbia-Western Dutchess-Eastern Dutchess- 429 PM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and the Taconics. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Thunderstorm possible. Locally heavy rains which may cause urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ042-043-059-064-083-084-VTZ013>015-141100- Northern Warren-Northern Washington-Eastern Greene-Eastern Ulster- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 429 PM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Warren, Washington, eastern Greene, eastern Ulster and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Thunderstorm possible. Locally heavy rains which may cause urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ032-033-038>041-047>053-058-063-082-141100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Western Greene-Western Ulster-Northern Fulton- 429 PM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the western Adirondacks, Mohawk Valley, Capital District including the Saratoga area, Schoharie Valley, Helderbergs and eastern Catskills. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Thunderstorms possible. Locally heavy rains which may cause urban and poor drainage flooding possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York while following all local, state and CDC guidelines.
In the hours before
Local storm report, Apr 13, 11:34 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1134 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM NON-TSTM WND DMG 1 SW CHATHAM 42.35N 73.61W
04/13/2020 COLUMBIA NY TRAINED SPOTTER
DAMAGE TO TREES
&&
EVENT NUMBER ALY2001843
CSLocal storm report, Apr 13, 1:06 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
106 PM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND DMG 1 NW HUNTER 42.22N 74.23W
04/13/2020 GREENE NY DEPT OF HIGHWAYS
DOWNED WIRES IN THE TOWN OF HUNTER
&&
EVENT NUMBER ALY2001844
CSSpecial weather statement, Apr 13, 2:11 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Albany NY
211 PM EDT Mon Apr 13 2020
NYZ063-064-131900-
Western Ulster-Eastern Ulster-
211 PM EDT Mon Apr 13 2020
...A LINE OF HEAVY RAIN WILL AFFECT CENTRAL ULSTER COUNTY...
At 209 PM EDT, a shower was located over Hurleyville, or near
Liberty, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this line along with
heavy rain.
Locations impacted include...
Ellenville, Wallkill, Kerhonkson, Napanoch, Wawarsing, Crawford,
Denning, Cherrytown, Palentown, Dwaarkill, Oliverea, Liebhardt,
Fantinekill, Awosting, Cragsmoor, Mombaccus, Honk Hill, Greenfield
Park, Belle Ayr and Seager.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4160 7425 4163 7426 4159 7434 4160 7437
4165 7440 4174 7457 4188 7445 4202 7478
4212 7456 4215 7453 4214 7450 4217 7446
4216 7443 4158 7413
TIME...MOT...LOC 1809Z 259DEG 28KT 4174 7471
CSSpecial weather statement, Apr 13, 2:47 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Albany NY
247 PM EDT Mon Apr 13 2020
NYZ047-051>053-058>060-063>065-131930-
Eastern Albany-Western Ulster-Western Rensselaer-Eastern
Greene-Western Columbia-Western Greene-Western
Dutchess-Schoharie-Western Albany-Eastern Ulster-
247 PM EDT Mon Apr 13 2020
...A LINE OF HEAVY RAIN WILL AFFECT ULSTER...NORTHWESTERN
DUTCHESS... NORTHWESTERN COLUMBIA...SOUTHERN
ALBANY...GREENE...SOUTHEASTERN SCHOHARIE AND SOUTHWESTERN RENSSELAER
COUNTIES...
At 246 PM EDT, radar indicated a line of heavy rain was located
along a line extending from near Preston Hollow to near Woodridge.
Movement was northeast at 55 mph.
Wind gusts up to 50 mph and heavy downpours are possible.
Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Hunter, Hurley,
Woodstock, New Baltimore, Ravena, Coxsackie, Clermont, Red Hook,
Windham, Athens, Castleton-On-Hudson, Kinderhook, High Falls, Tillson
and Napanoch.
This includes Interstate 87 between exits 19 and 22.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4171 7452 4173 7455 4179 7453 4187 7445
4190 7450 4248 7429 4257 7363 4180 7395
4172 7449
TIME...MOT...LOC 1846Z 226DEG 50KT 4239 7418 4172 7450
CSSpecial weather statement, Apr 13, 4:19 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
419 PM EDT Mon Apr 13 2020
NYZ038>040-082-132100-
Southern Fulton-Southern Herkimer-Northern Fulton-Montgomery-
419 PM EDT Mon Apr 13 2020
...A LINE OF HEAVY RAIN AND GUSTY WINDS WILL AFFECT SOUTHWESTERN
FULTON...SOUTHERN HERKIMER AND WESTERN MONTGOMERY COUNTIES...
At 418 PM EDT, a line of heavy rain and gusty winds was located near
Little Falls, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this shower.
Locations impacted include...
Ilion, Herkimer, Little Falls, Canajoharie, Mohawk, Frankfort, Fort
Plain, Dolgeville, St. Johnsville, Ephratah, West Winfield, Newport,
Stratford, Middleville, Ames, Jordanville, Caroga Lake, Cedarville,
Oppenheim and Fairfield.
This includes Interstate 90 between exits 29A and 30.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4322 7508 4316 7446 4282 7460 4290 7488
4284 7489 4282 7491 4291 7510 4286 7514
4286 7521 4288 7521 4288 7520 4305 7522
TIME...MOT...LOC 2018Z 261DEG 33KT 4300 7492
CSSpecial weather statement, Apr 13, 4:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
441 PM EDT Mon Apr 13 2020
NYZ038>040-047>052-058-063-064-132130-
Southern Fulton-Eastern Albany-Western Ulster-Eastern
Schenectady-Western Greene-Schoharie-Southern Herkimer-Western
Schenectady-Montgomery-Southern Saratoga-Western Albany-Eastern
Ulster-
441 PM EDT Mon Apr 13 2020
...A LINE OF HEAVY RAIN AND STRONG GUSTY WINDS WILL AFFECT NORTHERN
ULSTER...SCHENECTADY... WESTERN ALBANY...GREENE...SOUTHWESTERN
SARATOGA...SOUTHERN FULTON... SCHOHARIE...SOUTHEASTERN HERKIMER AND
MONTGOMERY COUNTIES...
At 440 PM EDT, radar indicated a line of heavy rain and strong gusty
winds were located along a line extending from near Jordanville to
near Corbett. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Schenectady, Rotterdam, Amsterdam, Johnstown, Scotia, Cobleskill,
Canajoharie, Fonda, Hunter, Jefferson, Glenville, Duanesburg,
Woodstock, Westerlo, Berne, Fort Plain, St. Johnsville, Altamont,
Windham and Ephratah.
This includes the following highways...
Interstate 88 between exits 20 and 25.
Interstate 90 between exits 25a and 29A.
Interstate 890 between exits 1a and 4c.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4303 7495 4302 7391 4189 7412 4191 7454
4202 7478 4215 7453 4217 7445 4220 7454
4235 7443 4242 7462 4251 7471 4262 7463
4274 7467 4283 7465 4290 7488 4283 7490
4285 7496
TIME...MOT...LOC 2040Z 268DEG 41KT 4295 7485 4202 7501
CSNearby
River Flood Warnings in Connecticut, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.